Texas, 2010

Drought in Texas, November 20 to 30, 2010

November 20 to 30, 2010 · NWS FWD · 2 events in 2 counties and zones

With the rainfall deficit continuing to increase across North Texas, drought conditions quickly began to worsen. Both Robertson and Leon County were classified as Severe Drought (D2) by the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$14,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

With the rainfall deficit continuing to increase across North Texas, drought conditions quickly began to worsen. Both Robertson and Leon County were classified as Severe Drought (D2) by the end of the month. However, a total of 16 counties had burn bans in effect this month, and most of these counties were located west of Interstate 35. Agricultural impacts due to the drought were limited to stress on wheat crops and very low stock water tanks in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 19, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 19, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1127 PM CST FRI NOV 19 2010

.AVIATION...
VFR CONDITIONS SHOULD BE MOST COMMON FOR THE REST OF THE NIGHT WITH
THE EXCEPTION OF SOUTHERN AND EASTERN PORTIONS OF THE FORECAST
AREA. LOW CLOUD FORMATION IS ALREADY EVIDENT ON SATELLITE SOUTH OF
THE REGION AND IS SPREADING NORTH SO WILL INCLUDE IFR CIGS IN ACT
TAF FOR EARLY MORNING. OTHER ISSUE IS LOW LEVEL JET. GETTING
40-50KT SOUTH WINDS AT 010-020 AND WILL PROBABLY INCLUDE LLWS IN
AREA TAFS THROUGH 14Z. SOUTHERLY FLOW WILL PUMP IN LOW LEVEL
MOISTURE THROUGHOUT THE DAY SATURDAY AND MORE WIDESPREAD IFR
CONDITIONS CAN BE EXPECTED SATURDAY NIGHT AND SUNDAY MORNING.

30

&&

.PREV DISCUSSION... /ISSUED 305 PM CST FRI NOV 19 2010/
THE SOUTH WINDS TODAY ARE RESULTING IN SUNNY AND WARMER WEATHER
BUT WILL BE RESPONSIBLE FOR INCREASING MOISTURE OVER THE NEXT
COUPLE DAYS. AS A RESULT...CONDITIONS WILL BECOME RATHER DAMP
WITH MOISTURE ADVECTION STRONG ENOUGH SATURDAY NIGHT AND SUNDAY
MORNING FOR AREAS OF DRIZZLE AND ADVECTION FOG. MOISTURE ADVECTION
BEGINS LATE TONIGHT WITH LOW CLOUDS ON THE INCREASE AROUND
SUNRISE...PRIMARILY AFFECTING THE EASTERN HALF OF THE AREA. LOOKS
LIKE WINDS WILL BE A LITTLE TOO STRONG BOTH AT THE SURFACE AND
ALOFT FOR ANY RADIATION FOG TONIGHT...BUT SOME ADVECTION FOG MAY
BRIEFLY OCCUR ON THE LEADING EDGE OF THE GULF MOISTURE RETURN.

OVERNIGHT LOWS WILL BE MUCH WARMER BY SATURDAY AND SUNDAY NIGHTS
AS DEWPOINTS INCREASE INTO THE 60S. GENERALLY MOSTLY CLOUDY
CONDITIONS ARE EXPECTED AS MOISTURE REMAINS TRAPPED BELOW A
STRENGTHENING INVERSION FROM SOUTHWEST FLOW AT 850 MB. SOME LIGHT
SHOWERS WILL BE POSSIBLE BENEATH THE CAP...BUT OVERALL CHANCE OF
RAIN IS LIMITED DUE TO WEAK FORCING AND LOW INSTABILITY. BUT BY
TUESDAY WILL HAVE POPS OF 20-30 PERCENT AS A SHORTWAVE MOVES
THROUGH THE SOUTHERN PLAINS AND LIFTS THE INVERSION TO ABOUT 800
MB AND LOW TOPPED CONVECTION BECOMES A LITTLE MORE PROBABLE. ALL
MODELS ALSO BRING A DRY LINE OR WEAK PACIFIC FRONT INTO THE REGION
FROM THE WEST ON TUESDAY WITH THE SHORTWAVE WHICH MAY ALSO PROVIDE
A FOCUS FOR SHOWER ACTIVITY.

THE PRIMARY FORECAST CHALLENGE CONCERNS THE STRONG MIDWEEK COLD
FRONT. UPPER LEVEL ANALYSIS THIS MORNING DEPICTS THE POLAR VORTEX
OVER THE CANADIAN ARCTIC ARCHIPELAGO WITH STRONG RIDGING ACROSS
THE GULF OF ALASKA. MODELS ARE IN GOOD AGREEMENT THAT THE POLAR
VORTEX WILL LUMBER SOUTHWARD OVER THE NEXT COUPLE DAYS AND REACH
ALBERTA SUNDAY NIGHT BEFORE HEADING EAST. IN RESPONSE TO THE
DYNAMICS ALOFT...THE SURFACE AIR MASS OVER WESTERN CANADA WILL
UNDERGO ANTICYCLOGENESIS WITH A SURFACE HIGH BUILDING TO NEAR
1040MB AND TEMPERATURES COOLING WELL BELOW 0. THIS DENSE ARCTIC
AIR MASS WILL INITIALLY BE HELD AT BAY ACROSS THE NW US...BUT AS A
PIECE OF THE UPPER TROUGH EJECTS EASTWARD BY MIDWEEK...THE FLOOD
GATES WILL OPEN AND COLD AIR WILL PLUNGE SOUTHWARD WEDNESDAY. GFS
FRONTAL TIMING IS THE FASTEST OF THE MODELS AND IS FAVORED. SINCE
MODEL AGREEMENT IS GOOD AND THE EVOLUTION OF THE UPPER LEVEL
PATTERN IS CLIMATOLOGICALLY FAVORED FOR STRONG COLD FRONTS IN OUR
AREA...WILL NOT BE SHY ABOUT PUTTING FORECAST TEMPS WELL BELOW THE
MEX MOS AND CLOSE TO RAW OUTPUT FROM THE GFS/ECMWF. THIS MEANS
TEMPS SHOULD FALL WEDNESDAY NIGHT INTO THE 30S AREA WIDE. TEMPS ON
THANKSGIVING WILL STRUGGLE TO WARM APPRECIABLY WITH COLD ADVECTION
CONTINUING AND HIGHS REMAINING IN THE 40S. 12Z GFS/ECMWF/GFES
ARE SHOWING THE MAIN TROUGH AXIS HANGING BACK AND NOT CLEARING THE
AREA UNTIL THURSDAY EVENING. THIS MAY RESULT IN CLOUD COVER WITH
ISENTROPIC LIFT NEAR AND ABOVE 700 MB THURSDAY WITH HIGHS POSSIBLY
COLDER THAN CURRENTLY FORECAST. HOWEVER...CLEARING SKIES AND
LIGHT WINDS ARE EXPECTED THURSDAY NIGHT WITH LOWS FALLING INTO THE
20S AND LOW 30S AREA WIDE. SINCE THE UPPER LEVEL PATTERN BECOMES
SOMEWHAT PROGRESSIVE...THE VERY COLD AIR WILL NOT HANG AROUND
TOO LONG AND EXPECT A GRADUAL WARMING TREND NEXT WEEKEND.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  46  72  60  73  62 /   0   0  10  10  10
WACO, TX              46  72  60  73  61 /   0   0  10  10  10
PARIS, TX             43  69  54  70  59 /   0   5  10  10  10
DENTON, TX            43  71  58  73  60 /   0   0  10  10  10
MCKINNEY, TX          41  70  56  71  61 /   0   0  10  10  10
DALLAS, TX            48  71  60  73  62 /   0   0  10  10  10
TERRELL, TX           45  70  58  73  62 /   0   5  10  10  10
CORSICANA, TX         47  71  60  74  62 /   0   5  10  10  10
TEMPLE, TX            45  72  60  74  62 /   0   0  10  10  10
MINERAL WELLS, TX     44  75  58  75  57 /   0   0  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 19, 6:07 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
607 PM CST FRI NOV 19 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
607 PM CST FRI NOV 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Leon

When
November 20, 12:00 AM CST to November 30, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

According to the U.S Drought Monitor, Severe Drought was observed across the southern half of the county.

Drought, Robertson

When
November 27, 12:00 AM CST to November 30, 11:59 PM CST
Where
Robertson forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

According to the U.S Drought Monitor, Severe Drought was observed across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265201, 265200.